Alert archive / Alabama / Special Weather Statements in 2018
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Jun 17, 2018, 2:25 PM CDT for Bibb County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2018, 2:25 PM CDT (19:25 UTC)
- Expired
- Jun 17, 2018, 3:00 PM CDT
- In force
- 35 min
- Issued by
- NWS Birmingham, AL
County Bibb County, AL
The radar
The Birmingham radar (KBMX), 29 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1267 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 691 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
267 WWUS84 KBMX 171925 SPSBMX Special Weather Statement National Weather Service Birmingham AL 225 PM CDT SUN JUN 17 2018 ALZ034-035-172000- Chilton AL-Bibb AL- 225 PM CDT SUN JUN 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHILTON AND SOUTHEASTERN BIBB COUNTIES UNTIL 300 PM CDT... At 224 PM CDT, Doppler radar was tracking a strong thunderstorm near Talladega National Forest, or 9 miles east of Centreville, moving southwest at 15 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Brent, Centreville, Maplesville, Lawley, Talladega National Forest, Ashby, West Centreville, Randolph, Trio, Six Mile and Bibb County Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3304 8692 3296 8679 3275 8688 3297 8718 TIME...MOT...LOC 1924Z 048DEG 11KT 3295 8696 $$ 05
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jun 17, 1:25 PM CDT, 1 hour earlier.
Area forecast discussion, Jun 17, 1:25 PM CDT, 1 hour before
Area Forecast Discussion National Weather Service Birmingham AL 125 PM CDT Sun Jun 17 2018 .UPDATE... For 18Z Aviation. && .SHORT TERM... Today and tonight. Overall the higher chance of scattered to numerous showers and storms will continue across the region as the main upper level disturbance remains within the vicinity of Central Alabama. There are several leftover boundaries and meso-lows associated with this upper level disturbance and will be the determination of the main focus across the area. The best chances will be from Birmingham and points south, depending on the exact location of the boundaries and meso-lows as the heating of the day increases. Much like the past several days, some areas will see rain and others will not in the higher probability areas but this is where the better features will reside. Clouds and precipitation will play havoc on temperatures again, but look for much of the same with 90s in the north and low to mid 80s in the south. Activity will continue through Midnight, while expanding northwest during the afternoon. 16 .LONG TERM... Monday through Sunday. Monday may be the last day we have to deal with this persistent upper level meso low that has been in the vicinity for the past several days. By Monday, models pick it up in Central Georgia, which will give our eastern counties a better chance to see afternoon showers/storms. This meso low shifts eastward into GA/SC Tuesday as the high pressure builds westward over Central AL. Not too much changes weather-wise across our area Tuesday through the end of the week. The high pressure centered over Central AL keeps much of the tropical moisture plume west of the area. However, enough moisture exists to allow for the typical summertime diurnal thunderstorm activity. Therefore, I've kept PoPs at 30-40% for the afternoons and 10-20% in the overnight hours. Towards the end of the week, both the GFS and ECMWF pick up on a trough moving through the Central Plains and into the Ohio River Valley. The ridging across the Gulf States flattens slightly Thursday and Friday as a few shortwave impulses moving the base of the upper trough. These impulses will likely aid in afternoon lift across Central AL, leading to higher coverage of showers and storms Thursday through Saturday. Therefore, I've edged PoPs up to the roughly 50% mark for the end of the week. Much of the upcoming week will see seasonal diurnal temperatures. Both NAEFS and ENS show geopotential heights within the normal range of variability for this time of year, so I don't have any reason to stray from model blends for the high/low temps in the extended period. I wouldn't rule out some patchy fog each morning generally where rain showers developed the previous afternoon, but I don't have enough confidence to put it in the forecast for any specific location. 25/Owen && .AVIATION... 18Z TAF Discussion. A similar pattern to yesterday, scattered to numerous showers and thunderstorms expected this afternoon and the evening. Shower and thunderstorm activity continues in the SE and begins to develop to the NW. Included TSRA at KTOI and KMGM until 1930Z, and then added VCTS after this point. Shower and thunderstorm activity will begin for the remaining sites within the next few hours. Sites that do receive rain are likely to experience fog and/or low clouds tomorrow morning beginning around 06-07Z and ending close to 14-15Z. Timing may need to be amended later in the period. 07 && .FIRE WEATHER... Scattered to numerous showers and storms expected this afternoon. Rain chances are lower for Monday, but cannot rule out at least isolated/scattered coverage during afternoon, especially in the east. Light fog and/or low clouds are possible each morning, and most likely will be near locations that receive rainfall the previous day/evening. RH values remain well above critical values. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 70 90 70 91 71 / 20 40 20 30 20 Anniston 70 90 70 92 71 / 30 40 20 30 20 Birmingham 71 91 72 93 72 / 20 30 10 30 20 Tuscaloosa 71 93 72 93 73 / 40 20 10 30 10 Calera 70 90 70 91 72 / 30 30 10 30 20 Auburn 70 89 71 90 72 / 30 40 20 40 20 Montgomery 71 91 71 92 73 / 30 30 10 40 20 Troy 70 91 71 91 72 / 40 30 20 40 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jun 17, 4:09 AM CDT, 10 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 409 AM CDT Sun Jun 17 2018 ALZ011>015-017>050-181215- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 409 AM CDT Sun Jun 17 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Jun 17, 11:49 AM CDT, 2 hours 36 minutes before
Special Weather Statement National Weather Service Birmingham AL 1149 AM CDT SUN JUN 17 2018 ALZ036-037-043-171715- Tallapoosa AL-Coosa AL-Elmore AL- 1149 AM CDT SUN JUN 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELMORE...WEST CENTRAL TALLAPOOSA AND SOUTHEASTERN COOSA COUNTIES UNTIL 1215 PM CDT... At 1149 AM CDT, Doppler radar was tracking a strong thunderstorm over Western Lake Martin, or near Equality. This storm was nearly stationary. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Equality, Eastern Lake Martin, Kowaliga Bridge, Western Lake Martin, Southern Lake Martin, Northern Lake Martin and Fishpond. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3275 8614 3287 8603 3280 8586 3264 8598 TIME...MOT...LOC 1649Z 298DEG 3KT 3277 8601 56
Special weather statement, Jun 17, 12:20 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1220 PM CDT SUN JUN 17 2018
ALZ043-044-171745-
Montgomery AL-Elmore AL-
1220 PM CDT SUN JUN 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ELMORE AND NORTH
CENTRAL MONTGOMERY COUNTIES UNTIL 1245 PM CDT...
At 1220 PM CDT, Doppler radar was tracking a strong thunderstorm over
Millbrook, moving southeast at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Northern Montgomery, Prattville, Millbrook, Wetumpka, Elmore,
Coosada, Deatsville, Montgomery Zoo, Boylston, Bob Woodruff Lake,
Blue Ridge, Lagoon Park, Gunter Air Force Base, Wetumpka Municipal
Airport and Tallapoosa Water Plant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3242 8641 3253 8641 3257 8639 3253 8614
3237 8624
TIME...MOT...LOC 1720Z 303DEG 5KT 3250 8637
56Special weather statement, Jun 17, 1:19 PM CDT, 1 hour 6 minutes before
Special Weather Statement National Weather Service Birmingham AL 119 PM CDT SUN JUN 17 2018 ALZ035-171845- Chilton AL- 119 PM CDT SUN JUN 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHILTON COUNTY UNTIL 145 PM CDT... At 119 PM CDT, Doppler radar was tracking a strong thunderstorm near Pooles Crossroads, or 8 miles southwest of Clanton, moving east at 10 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Clanton and Pooles Crossroads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3275 8682 3282 8681 3283 8663 3272 8666 TIME...MOT...LOC 1819Z 271DEG 9KT 3278 8676 05
Special weather statement, Jun 17, 1:41 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Birmingham AL
141 PM CDT SUN JUN 17 2018
ALZ035-041-171915-
Chilton AL-Autauga AL-
141 PM CDT SUN JUN 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL AUTAUGA AND SOUTH
CENTRAL CHILTON COUNTIES UNTIL 215 PM CDT...
At 141 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chilton County Motor Sports Park to near
Clanton to near Pooles Crossroads to Billingsley to near Vida
Junction. These storms were nearly stationary.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Clanton, Billingsley, Pooles Crossroads and Isabella.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3288 8668 3275 8662 3265 8662 3258 8668
3263 8680 3267 8674 3274 8676 3280 8679
3287 8682
TIME...MOT...LOC 1841Z 281DEG 4KT 3286 8677 3279 8671 3273 8669 3265
8670 3262 8675
05Special weather statement, Jun 17, 1:46 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Birmingham AL
146 PM CDT SUN JUN 17 2018
ALZ035-171915-
Chilton AL-
146 PM CDT SUN JUN 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHILTON COUNTY
UNTIL 215 PM CDT...
At 146 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jemison. This storm was nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Calera, Jemison and Minooka Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3297 8675 3306 8681 3307 8676 3307 8667
3301 8665
TIME...MOT...LOC 1846Z 151DEG 3KT 3302 8673
05Special weather statement, Jun 17, 2:25 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Birmingham AL 225 PM CDT SUN JUN 17 2018 ALZ034-035-172000- Chilton AL-Bibb AL- 225 PM CDT SUN JUN 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHILTON AND SOUTHEASTERN BIBB COUNTIES UNTIL 300 PM CDT... At 224 PM CDT, Doppler radar was tracking a strong thunderstorm near Talladega National Forest, or 9 miles east of Centreville, moving southwest at 15 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Brent, Centreville, Maplesville, Lawley, Talladega National Forest, Ashby, West Centreville, Randolph, Trio, Six Mile and Bibb County Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3304 8692 3296 8679 3275 8688 3297 8718 TIME...MOT...LOC 1924Z 048DEG 11KT 3295 8696 05
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:17 PM CDT | Special Weather Statement | BMX | Shelby | 43 min |
| Jun 16, 7:22 PM CDT | Special Weather Statement | BMX | Jefferson | 38 min |
| Jun 16, 7:58 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 32 min |
| Jun 16, 8:02 PM CDT | Special Weather Statement | BMX | Shelby | 28 min |
| Jun 16, 8:12 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 33 min |
| Jun 16, 8:33 PM CDT | Special Weather Statement | BMX | Jefferson | 27 min |
| Jun 16, 8:50 PM CDT | Areal Flood Advisory | BMX | Fayette, Marion, Walker, Winston | 115 min |
| Jun 16, 8:53 PM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 2 hr |
| Jun 17, 7:11 AM CDT | Areal Flood Advisory | BMX | Lee, Russell | 3 hr |
| Jun 17, 7:28 AM CDT | Flash Flood Warning | BMX | Lee, Russell | 6 hr |
| Jun 17, 8:25 AM CDT | Areal Flood Advisory | BMX | Macon | 3 hr |
| Jun 17, 9:21 AM CDT | Flash Flood Warning | BMX | Macon | 3 hr |
| Jun 17, 9:30 AM CDT | Areal Flood Advisory | BMX | Lee | 3 hr |
| Jun 17, 10:54 AM CDT | Special Weather Statement | BMX | Macon | 36 min |
| Jun 17, 11:49 AM CDT | Special Weather Statement | BMX | Elmore | 26 min |
| Jun 17, 12:20 PM CDT | Special Weather Statement | BMX | Elmore | 25 min |
| Jun 17, 1:19 PM CDT | Special Weather Statement | BMX | Chilton | 26 min |
| Jun 17, 1:41 PM CDT | Special Weather Statement | BMX | Chilton | 34 min |
| Jun 17, 1:46 PM CDT | Special Weather Statement | BMX | Chilton | 29 min |
| Jun 17, 2:29 PM CDT | Special Weather Statement | BMX | Autauga | 31 min |
| Jun 17, 2:42 PM CDT | Special Weather Statement | BMX | Shelby | 33 min |
| Jun 17, 2:50 PM CDT | Special Weather Statement | BMX | Jefferson | 25 min |
| Jun 17, 3:11 PM CDT | Special Weather Statement | BMX | Jefferson | 64 min |
| Jun 17, 3:37 PM CDT | Special Weather Statement | BMX | Bibb | 23 min |
| Jun 17, 3:45 PM CDT | Areal Flood Advisory | BMX | Bibb, Jefferson, Shelby | 2 hr |
| Jun 17, 3:55 PM CDT | Flash Flood Warning | BMX | Jefferson | 2 hr |
| Jun 17, 4:09 PM CDT | Special Weather Statement | BMX | Jefferson | 36 min |
| Jun 17, 4:16 PM CDT | Special Weather Statement | BMX | Marshall | 44 min |
| Jun 17, 4:37 PM CDT | Special Weather Statement | BMX | Tuscaloosa, Walker | 23 min |
| Jun 17, 4:41 PM CDT | Special Weather Statement | BMX | Winston | 34 min |
| Jun 17, 4:54 PM CDT | Special Weather Statement | BMX | Blount | 36 min |
| Jun 17, 4:59 PM CDT | Special Weather Statement | BMX | Cherokee | 46 min |
| Jun 17, 5:04 PM CDT | Areal Flood Advisory | BMX | Tuscaloosa | 116 min |
| Jun 17, 5:12 PM CDT | Special Weather Statement | BMX | Winston | 33 min |
| Jun 17, 5:15 PM CDT | Special Weather Statement | BMX | Cherokee | 30 min |
| Jun 17, 5:24 PM CDT | Special Weather Statement | BMX | Fayette | 36 min |
| Jun 17, 5:36 PM CDT | Special Weather Statement | BMX | Winston | 24 min |
| Jun 17, 5:40 PM CDT | Special Weather Statement | BMX | Marion | 50 min |
| Jun 17, 5:53 PM CDT | Special Weather Statement | BMX | Cleburne | 52 min |
| Jun 17, 5:54 PM CDT | Special Weather Statement | BMX | Cherokee | 36 min |
| Jun 17, 5:58 PM CDT | Special Weather Statement | BMX | Marion | 32 min |
| Jun 17, 6:00 PM CDT | Special Weather Statement | BMX | Calhoun | 45 min |
| Jun 17, 6:27 PM CDT | Special Weather Statement | BMX | Calhoun, Cleburne | 48 min |
| Jun 17, 6:32 PM CDT | Areal Flood Advisory | BMX | Calhoun | 118 min |
| Jun 17, 6:42 PM CDT | Special Weather Statement | BMX | Marion | 33 min |
| Jun 17, 6:55 PM CDT | Areal Flood Advisory | BMX | Calhoun, Cherokee, Etowah | 2 hr |
| Jun 17, 6:58 PM CDT | Special Weather Statement | BMX | St. Clair | 47 min |
Nearby
Special Weather Statements in Alabama, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.